Arkansas, 2011

Hail in Arkansas, March 29, 2011

March 29, 2011 · NWS LZK · 19 events in 5 counties and zones

An area of low pressure aloft passed across Arkansas on the afternoon and evening of the 29th. Cold air resided at the surface, with temperatures generally in the upper 30s to mid 40s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

An area of low pressure aloft passed across Arkansas on the afternoon and evening of the 29th. Cold air resided at the surface, with temperatures generally in the upper 30s to mid 40s. The passage of the low pressure triggered thunderstorms, some of which dropped large hail in central and northeast Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 29, 1:34 PM CST, 56 minutes earlier.

Area forecast discussion, Mar 29, 1:34 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
234 PM CDT TUE MAR 29 2011

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
SYSTEM PASSING BY TO THE SOUTH WILL CONTINUE TO SEND MOISTURE INTO
THE REGION. THE RESULT WILL BE SHOWERS AND ISOLATED THUNDERSTORMS
SPREADING SOUTHEAST AND EAST THIS AFTERNOON AND EVENING. NOT
EXPECTING ANY WIDESPREAD/ORGANIZED SEVERE STORMS. HOWEVER...THERE
COULD BE SOME STRONGER STORMS THAT PRODUCE NON-SEVERE HAIL...BUT
COVERAGE WILL BE ISOLATED.

PRECIP SHOULD CLEAR OUT LATE TONIGHT AS HIGH PRESSURE PUSHES INTO
THE REGION. THIS WILL BE SHORT-LIVED...HOWEVER...AS AN UPPER
TROUGH SWINGS DOWN OUT OF THE PLAINS WEDNESDAY NIGHT AND EARLY
THURSDAY...BRINGING ANOTHER CHANCE OF SHOWERS AND ISOLATED STORMS.

FRIDAY...A COLD FRONT WILL PUSH INTO THE REGION...WITH DRIER AIR
MOVING IN BEHIND IT. THE FRONT WILL STALL OUT TO THE SOUTH OF
ARKANSAS...AND EVENTUALLY WILL MOVE BACK OVER THE STATE AS A WARM
FRONT IN THE LONG TERM PERIOD.

TEMPERATURES WILL LARGELY REMAIN BELOW SEASONAL AVERAGES...ESPECIALLY
DAYTIME HIGH TEMPERATURES. BY FRIDAY...WARMING WILL BE NOTED AHEAD
OF THE FRONT...WITH TEMPERATURES BACK IN THE 60S AND 70S.
&&

.LONG TERM...SATURDAY THROUGH TUESDAY
HIGH PRESSURE AT THE SURFACE WILL MOVE EAST SATURDAY...WITH RETURN
FLOW MOVING BACK OVER THE STATE FOR SUNDAY. HAVE KEPT SMALL POPS IN
THE FORECAST FOR SUNDAY AFTERNOON AND OVERNIGHT...AS A WARM FRONT
MOVES NORTH OVER THE STATE.

ATTENTION WILL THEN TURN TO MONDAY...AS STRONG COLD FRONT WILL
DEVELOP TO THE WEST. THERE ARE TIMING DIFFERENCES...AND WILL
CONTINUE TO BLEND THE FASTER EURO WITH THE SLOWER GFS...WHICH WILL
KEEP POPS IN THROUGH EARLY TUESDAY. DEPENDING ON THE TIMING AND
PLACEMENT OF THE SYSTEM...THERE IS POTENTIAL FOR STRONG STORMS. FOR
NOW...WILL CONTINUE TO MONITOR AND MENTION IN THE HWO...AND WILL KEEP
CHANCE POPS IN THE FORECAST.

COOLER AIR WILL MOVE IN BEHIND THE FRONT...WITH LARGE TEMPERATURE
SWINGS CONTINUING TO MARK THIS SPRING SEASON.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     36  57  37  58 /  70  10  40  40
CAMDEN AR         44  63  39  66 /  80  10  30  30
HARRISON AR       34  53  37  59 /  50  10  40  40
HOT SPRINGS AR    42  61  39  63 /  60  20  40  30
LITTLE ROCK   AR  41  60  41  62 /  70  20  40  40
MONTICELLO AR     46  62  42  65 /  80  10  30  40
MOUNT IDA AR      38  59  37  62 /  50  20  40  30
MOUNTAIN HOME AR  35  56  38  61 /  60  10  40  40
NEWPORT AR        37  58  38  60 /  70  10  40  40
PINE BLUFF AR     42  59  41  63 /  80  10  40  40
RUSSELLVILLE AR   40  58  40  62 /  50  20  40  40
SEARCY AR         39  57  40  60 /  70  10  40  40
STUTTGART AR      41  57  41  61 /  80  10  40  40
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...57 / LONG TERM...58
Hazardous weather outlook, Mar 29, 4:00 AM CST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT TUE MAR 29 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-301000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT TUE MAR 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A DEVELOPING STORM SYSTEM IS FORECAST TO AFFECT ARKANSAS LATER TODAY
AND TONIGHT...BRINGING THE LIKELIHOOD OF SHOWERS AND THUNDERSTORMS
STATEWIDE. THE SYSTEM WILL TRACK SOUTH OF ARKANSAS...LIMITING THE
POTENTIAL FOR WIDESPREAD SEVERE WEATHER. HOWEVER...SOME OF THE
STRONGER STORMS COULD PRODUCE HAIL UP TO ONE INCH IN DIAMETER. RAIN
CHANCES WILL DIMINISH FROM THE WEST TONIGHT AS THE LOW SHIFTS
EASTWARD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER LOW PRESSURE SYSTEM WILL BRING SCATTERED SHOWERS AND A FEW
THUNDERSTORMS BACK TO THE NATURAL STATE FROM THURSDAY INTO FRIDAY.
CURRENT INDICATIONS ARE THAT CONDITIONS WILL NOT BE FAVORABLE FOR
WIDESPREAD SEVERE WEATHER...BUT A FEW STORMS COULD PRODUCE HAIL UP
TO ONE INCH IN DIAMETER.

SHOWER AND THUNDERSTORM CHANCES WILL AGAIN RETURN TO THE MID SOUTH
EARLY NEXT WEEK WHEN A COLD FRONT IS FORECAST TO MOVE INTO THE
REGION. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG AND AHEAD OF THE FRONT...WITH THE POTENTIAL FOR LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

44

In the hours before

Special weather statement, Mar 29, 10:49 AM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1149 AM CDT TUE MAR 29 2011

ARZ030-037-038-291735-
LOGAN AR-SCOTT AR-YELL AR-
1149 AM CDT TUE MAR 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN...WESTERN YELL
AND NORTHEASTERN SCOTT COUNTIES UNTIL 1230 PM CDT...

AT 1149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WALDRON LAKE...OR 6 MILES NORTH OF
WALDRON...MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  STONEHOUSE REC AREA...                      MT MAGAZINE...
  MAGAZINE...           BOONEVILLE...         BLUE MTN LAKE...
  WAVELAND...           WALTREAK...           SUGAR GROVE...
  IONE...               GRAYSON...            ELM PARK...
  CORLEY...             CAROLAN...            BLUE MTN...
  WHITE OAK MTN...      WAVELAND PARK...      WALNUT GROVE...
  WALDRON LAKE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3525 9365 3498 9352 3491 9418 3503 9419
TIME...MOT...LOC 1649Z 249DEG 35KT 3498 9407

225
Special weather statement, Mar 29, 11:28 AM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1228 PM CDT TUE MAR 29 2011

ARZ030-037-038-291815-
LOGAN AR-SCOTT AR-YELL AR-
1228 PM CDT TUE MAR 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN...WESTERN YELL
AND NORTHEASTERN SCOTT COUNTIES UNTIL 115 PM CDT...

AT 1228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WALDRON LAKE...OR NEAR WALDRON...MOVING
EAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  STONEHOUSE REC AREA...                      CARDIFF...
  BLUE MTN LAKE...      UNION HILL...         SUGAR GROVE...
  HON...                GRAYSON...            ELM PARK...
  BLUE MTN...           BLUE BALL...          WHITE OAK MTN...
  WALDRON LAKE...       TATE...               QUARRY HEIGHTS...
  PLEASANT HILL...      PILOT KNOB...         MONTGOMERY MTN...
  MIXON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3519 9370 3493 9363 3490 9419 3499 9420
TIME...MOT...LOC 1728Z 251DEG 40KT 3496 9411

225
Special weather statement, Mar 29, 2:23 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
323 PM CDT TUE MAR 29 2011

ARZ016-024-025-292110-
CLEBURNE AR-INDEPENDENCE AR-JACKSON AR-
323 PM CDT TUE MAR 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLEBURNE...SOUTHERN
INDEPENDENCE AND NORTHERN JACKSON COUNTIES UNTIL 415 PM CDT...

AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTH OF BANNER...OR 11 MILES SOUTH OF
MELROSE...MOVING EAST AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  NEWPORT...            DIAZ...               TUCKERMAN...
  SWIFTON...            SALADO...             PLEASANT PLAINS...
  OIL TROUGH...         NEWARK...             MAGNESS...
  JACKSONPORT...        GRUBBS...             CONCORD...
  SULPHUR ROCK...       ROSIE...              MACKS...
  KENYON...             HUTCHINSON...         HUFF...

LAT...LON 3553 9168 3554 9179 3551 9180 3550 9184
      3567 9190 3590 9108 3589 9103 3566 9103
TIME...MOT...LOC 2023Z 253DEG 45KT 3561 9175

46

The radar

The Little Rock radar (KLZK), 104 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

19 hail. Local standard time, as filed.

Hail, Independence

When
March 29, 2:30 PM CST
Where
Independence County, 1 mi SW of Hutchinson
Measured
1 in hail
Reported by
Public
Coordinates
35.640, -91.683

Hail, Independence

When
March 29, 2:48 PM CST
Where
Independence County, Hutchinson
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.650, -91.670

Hail, Saline

When
March 29, 6:08 PM CST
Where
Saline County, 5 mi ESE of Hot Springs Village
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.642, -92.889

Hail, Pulaski

When
March 29, 6:35 PM CST
Where
Pulaski County, 0.57 mi NE of Shady Grove
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.775, -92.462

Hail, Pulaski

When
March 29, 6:38 PM CST
Where
Pulaski County, Ferndale
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.780, -92.550

Hail, Pulaski

When
March 29, 6:42 PM CST
Where
Pulaski County, Maumelle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.870, -92.400

Hail, Pulaski

When
March 29, 6:42 PM CST
Where
Pulaski County, 1 mi N of Maumelle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.885, -92.400

Hail, Pulaski

When
March 29, 6:42 PM CST
Where
Pulaski County, Morgan
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.880, -92.370

Hail, Pulaski

When
March 29, 6:42 PM CST to 6:45 PM CST
Where
Pulaski County, 0.67 mi WNW of Morgan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.885, -92.380

The hail covered the ground and the roadway at the Morgan exit on Interstate 40. The hail was intense enough to stop traffic on the highway. Hail fog developed.

Hail, Pulaski

When
March 29, 6:42 PM CST to 6:53 PM CST
Where
Pulaski County, 0.78 mi N of Marche
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
34.881, -92.348

Hail up to half-dollar size fell with such a loud noise that the person was unable to hear on the telephone. The hail covered 90% of the ground.

Hail, Saline

When
March 29, 6:47 PM CST
Where
Saline County, East End
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
34.550, -92.350

Hail, Pulaski

When
March 29, 6:50 PM CST
Where
Pulaski County, 0.7 mi SSW of Maumelle
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.861, -92.406

Hail fell at the Maumelle Police Department.

Hail, Pulaski

When
March 29, 6:52 PM CST
Where
Pulaski County, 2 mi N of Gibson
Measured
1 in hail
Reported by
Public
Coordinates
34.909, -92.230

Some tree branches were knocked down by the hail.

Hail, Pulaski

When
March 29, 6:54 PM CST to 6:57 PM CST
Where
Pulaski County, Wrightsville
Measured
1.25 in hail
Reported by
Public
Coordinates
34.600, -92.220

Hail, Pulaski

When
March 29, 6:57 PM CST
Where
Pulaski County, Macon
Measured
1 in hail
Reported by
NWS Employee
Coordinates
34.920, -92.170

Hail, Pulaski

When
March 29, 7:00 PM CST
Where
Pulaski County, 3 mi N of (Lrf)little Rock Afb
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.963, -92.150

Hail, Pulaski

When
March 29, 7:05 PM CST
Where
Pulaski County, 4 mi WNW of Wrightsville
Measured
1 in hail
Reported by
Public
Coordinates
34.622, -92.285

Hail, Lonoke

When
March 29, 7:10 PM CST
Where
Lonoke County, 5 mi NNW of Cabot
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.037, -92.054

Hail, Jackson

When
March 29, 7:45 PM CST
Where
Jackson County, 1 mi E of Elgin
Measured
1.25 in hail
Reported by
Public
Coordinates
35.750, -91.282

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281318, 281317, 281329, 281354, 281320, 281324, 281326, 281328, 281342, 281351, 281353, 281339, 281333, 281346, 281335, 281331, 281345, 281336, 281347.